Pharmaceutical

Study links statins to increased risk of muscle pain, sprains, strains

lipitor 435x435 Study links statins to increased risk of muscle pain, sprains, strainsCholesterol-lowering statins like Lipitor may cause more muscle problems that previously thought. A new study suggests people taking the commonly prescribed class of drugs may be more likely to suffer from muscle pain, sprains or strains.

Previous studies have linked the medication to muscle weakness, a muscle inflammation known as myositis, elevated levels of the muscle enzyme creatine kinase (CPK), as well as a rare muscle wasting disease known as rhabdomyolysis. The new study, conducted by researchers with the VA North Texas Health Care System in Dallas, found that statin users were about 10 percent more likely to have muscle pain, sprains or strains than people who did not use the drugs.

For the study, researchers compared the medical records of two groups of patients of the same age and the same types of medical conditions. One group was prescribed a statin in late 2004 and 2005, the other group never took statins during the study period. The medical records of all patients – about 14,000 – were tracked through early 2010 for various muscle issues including arthritis. Eighty-seven percent of statin users had muscle or joint problems compared to 85 percent in the non-statin group.

Researchers say the findings should not alarm people who take statins, but muscle injury risk should be considered by those weighing whether or not to take the drugs.

Other studies have linked cholesterol drugs like Lipitor to an increased risk of type 2 diabetes, particularly in postmenopausal women.

Source: Press Telegram